[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.176.30. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 21, 1976

Esophageal Ulcers Associated With Tetracycline Therapy

Author Affiliations

From the Department of Internal Medicine, Gastroenterology Section, Ochsner Medical Institutions, New Orleans.

JAMA. 1976;235(25):2747-2748. doi:10.1001/jama.1976.03260510041024
Abstract

Esophageal ulceration has rarely been reported secondary to medicinal agents. We have treated three patients with esophageal ulceration associated with the ingestion of tetracycline or its derivative doxycycline. In light of the strong temporal relationship between taking the capsules and the onset of the esophageal ulceration, we believe that the capsules were the cause of the ulcers. We therefore recommend an alternative agent to tetracycline or doxycycline, if possible, for patients with any esophageal obstructive element. We also recommend that patients be cautioned not to take these drugs within one hour of going to bed.

(JAMA 235:2747-2748, 1976)

×